Your puppy got vaccinated a few hours ago and is now shaking. As a loving dog parent, it is obvious to be concerned. Is this a normal reaction, or should you take your dog to the vet’s office?
So, why is my dog shaking after shots? The bad news is shaking is a side effect, and the good news is it is common and benign. Some dogs develop adverse reactions after receiving their shots. The adverse reactions can vary from mild to severe, but luckily the severe side effects are rare.
In this article, we will talk about the potential side effects of puppy shots and pay special attention to shaking. We will explain why it occurs, what you can do about it, and when to call the vet.
THE POSSIBLE SIDE EFFECTS OF PUPPY SHOTS
There are various side effects of canine shots. Some are benign and self-limiting, while others are more serious and warrant medical attention. For easier understanding, all adverse reactions can be classified into three groups:
- Lumps, bumps, and masses – these lesions can develop at the injection site and can vary from small lumps under the skin to large swellings. In both cases, the lesion is transient and disappears within a few days.
- Pain, lethargy, fever, and shaking – these side effects are completely normal and, in fact, the most commonly observed reactions. They occur within 24 hours of the shot and usually last for a day or two.
- Allergies and anaphylactic shock – hives look scary but are harmless and resolve within two or three days. However, anaphylactic shock is a potentially life-threatening reaction. Luckily, it is infrequent and occurs within 20 to 30 minutes of receiving the shot (it is recommended to stay in the clinic for half an hour after the shot for observation and, if necessary, quick intervention).
WHY IS MY DOG SHAKING AFTER SHOTS?
Shaking or shivering is a common side effect of vaccines in dogs. Luckily, it is not dangerous and, more often than not, does not require veterinary attention.
Until now, no scientific studies suggest that certain dog breeds are predisposed to shaking after shots. Literally, all dogs can develop this benign adverse reaction.
Here are the top three reasons for shot-related shaking in dogs.
Reason number 1: Pain
It is no secret that injections can be painful. Plus, the shot liquid can be a bit irritating on the local tissues and causes moderate inflammation. Pain is a common cause of shaking in dogs. Although the pain stems from the injection site, the feeling can be radiating and affect the entire body.
However, different dogs have different pain tolerance levels. While some dogs might not feel anything at all, others may feel slight discomfort, and some will be spending the entire day shaking and feeling moody.
Reason number 2: Fever
The second cause of shaking after shots is fever. Some dogs experience increased body temperature after immunization. This is entirely normal. In fact, increased body temperature is a good sign – it means the body is responding to the vaccine. The increase can range from slight hyperthermia to high fever.
In addition to shaking, a dog with vaccine-triggered fever will be lethargic, disinterested in everyday activities, refusing to eat and drink. Usually, the fever lasts a day or two and does not require treatment.
Reason number 3: Stress
Everyone hates doctor visits, and dogs are not the exceptions. Vet visits are a common stress trigger for dogs, and shaking is one of the stress symptoms. In such cases, the shaking can start even before your dog actually gets its shot – while driving in the car or in waiting in the examination room.
Just because you left the vet’s office hours ago does not mean your dog should stop feeling stressed. We should note that anxiety associated with vet visits may last up to a day or two.
WHAT SHOULD I DO IF MY DOG IS SHAKING AFTER SHOTS?
Shaking is normal and expected, but if too pronounced, there are some things you can do to help your dog feel more comfortable. First, you should try to determine the reason.
For example, if the shaking comes from pain at the injection site, you should avoid rough playing or, based on the injection site location, avoid using collars and harness for a couple of days. In theory, you could also give your dog an anti-pain medication, but only if your vet approves and the type of medication the vet recommends.
In case of fever, you should let your dog sleep off the effects, stimulate its water appetite to ensure hydration, and, if necessary, give drugs that can decrease the body temperature. Once again, you should consult with your vet before self-medicating. Many over-the-counter human meds are toxic to dogs and can cause more harm than good if misused.
Finally, if the shaking culprit is stress, all you can do is make your dog feel loved and secure or, in simpler terms, offer reassurance that everything will be fine. Depending on what motivates your dog, you can provide special treats, play interactive games, or spend the day cuddling and talking sweetly.
WHEN SHOULD I CALL THE VET FOR SHAKING AFTER CANINE SHOTS?
You should call the vet if the shaking persists for longer than a day or two or if it is accompanied by other red flags that you cannot straightforwardly contribute to pain, fever, or stress. You should also consult with the vet if planning to use medication for pain or fever management.
In most cases, the vet will be able to offer helpful advice over the phone. However, in more severe cases, if the vet suspects something serious, she/he will recommend making another visit to examine your dog.
SUMMING UP: DOG SHAKING AFTER SHOTS
Adverse reactions to canine shots are not common but are definitely possible. And while some are benign, others are serious and require veterinary attention. Luckily, shaking is a common but relatively harmless side effect.
If your dog is shaking after its shot, be attentive to the overall situation. If there are other worrisome signs, call the vet for an opinion. On the other hand, if the shaking is an isolated symptom, do not worry – your pup will be perfectly fine in a day or two.